Complications of Dermal Injectables—A Retrospective Study

Read full text
Authors: Lynhda Nguyen, Stefan W. Schneider, Ute Siemann‐Harms, Katharina Herberger
Cited by: 2
References: 11

Abstract

BACKGROUND: Hyaluronic acid (HA)-based injectables are generally considered safe. However, short- and long-term complications may occur. OBJECTIVE: To evaluate complications related to soft-tissue augmentation presented to the Department of Dermatology at a university hospital. MATERIALS AND METHODS: A retrospective analysis was conducted using electronic medical records from January 2019 to January 2025. Adverse events related to HA-based injectables, their management, and outcomes were identified and evaluated. RESULTS: Thirty-one patients (mean age: 50.4 years) were included in the analysis. Injections have been administered by cosmeticians (2/31), nonmedical practitioners (2/31), or individuals of unknown qualification. The most common complications were biofilm formation and chronic immune reactions, followed by abscesses, Tyndall effect, vascular occlusion, and filler migration. Over half of the products involved were either uncertified or of unknown origin. CONCLUSION: The findings highlight the need for qualified practitioners, careful product selection, and adherence to standardized techniques. Enhancing practitioner education, establishing evidence-based protocols, and strengthening regulatory oversight are essential to ensure patient safety in aesthetic medicine.

Fields of Study & Subjects

Facial Rejuvenation and Surgery Techniques Dermatologic Treatments and Research Botulinum Toxin and Related Neurological Disorders

Publication details

Journal / source
Journal of Cosmetic Dermatology
Publisher
Wiley
Volume
25
Issue
1
Pages
e70582–e70582
Publication date
1 January 2026
Language
EN